Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 16, 2017, 6:59 PM CDT for Eau Claire County, Wisconsin. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 6:59 PM CDT (23:59 UTC)
- Expired
- Jun 16, 2017, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
County Eau Claire County, WI
The radar
The La Crosse radar (KARX), 91 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:25 PM CDT | HAIL 1.5 | Fairchild, WI | LOCAL BUSINESS REPORTS PING PONG SIZED HAIL. |
| Jun 16, 7:27 PM CDT | HAIL 1.5 | 6 Nw Humbird, WI | |
| Jun 16, 7:27 PM CDT | HAIL 1.25 | 1 Nw Fairchild, WI | MPING REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096 WWUS83 KMPX 162359 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 659 PM CDT FRI JUN 16 2017 WIZ028-170045- Eau Claire- 659 PM CDT FRI JUN 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAU CLAIRE COUNTY... At 658 PM CDT, a strong thunderstorm was located near Northfield, or 11 miles northeast of Whitehall, moving northeast at 35 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Fairchild. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4460 9120 4473 9093 4460 9092 TIME...MOT...LOC 2358Z 246DEG 32KT 4449 9116 $$ JLT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 16, 6:27 PM CDT, 32 minutes earlier.
Area forecast discussion, Jun 16, 6:27 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 627 PM CDT Fri Jun 16 2017 .SHORT TERM...(This evening through Saturday) Issued at 245 PM CDT Fri Jun 16 2017 Two disturbances will be impacting our weather for the next 24 hours. The first, now over South Dakota will continue on its east-southeast trajectory, tracking across southern Minnesota and Iowa this evening. Extensive cloudiness across western Minnesota has limited the degree of destabilization this afternoon, but MLCAPE has recently increased to 1000-2000 J/kg across Iowa extending up into southern Minnesota. As the vort max rotates eastward late this afternoon toward this destabilizing airmass, expecting scattered showers and thunderstorms to develop, a few of which may be severe south of a line from Fairmont to Eau Claire. This activity will shift east of the CWA by mid evening. After a break overnight into Saturday morning, a stronger trough will rotate eastward to Minnesota during peak heating mid afternoon. This wave, in combination with a moist and modestly unstable airmass should get numerous showers and scattered thunderstorms to develop. A couple stronger cells are possible, but the low CAPE/shear profiles should limit this potential significantly. Instead, relatively brief heavy rainfall rates are the biggest issue. Increased PoPs to categorical across many areas west of I-35 and likely east. Widespread cloud cover and rain by afternoon will keep highs in the 70s. .LONG TERM...(Saturday night through Friday) Issued at 245 PM CDT Fri Jun 16 2017 The medium range guidance is in fairly good agreement on the overall evolution of the large scale upper air pattern over the upcoming week. The shortwave trough impacting the region tomorrow and tomorrow night will work to carve out a larger scale trough over the eastern part of the CONUS, which will put help put us in northwest flow with ridging over the western CONUS. This looks to break down some by the middle of the week, with fairly zonal flow for the second half of the week. We'll have some showers/thunderstorms lingering into tomorrow night as a surface low lifts northeast from Iowa into the Upper Great Lakes. Some showers, mainly diurnally driven given the cold pool aloft, can be expected on Sunday. A few could manage to produce lightning, mainly across the northeast forecast area where mid-level temperatures look coolest, and across the southwest where better boundary layer moisture will be present. A shortwave trough looks to drop southeast with the upper flow and pass through the region late Monday into Tuesday, so should see some showers and a few thunderstorms with that. In addition, the baroclinic zone to our southwest will periodically work to generate some showers and thunder during that period. A more predominantly dry period looks to occur later Tuesday into Wednesday as a decent surface ridge takes hold over the area. However, return flow and warm advection Wednesday should help generate showers/thunderstorms as we see the 850 mb theta-e ridge work into the area. After that, with the flow becoming more zonal, the guidance diverges a bit more in terms of the forecast details. Overall, it looks to be more of a typical summertime pattern, so will need to mention at least some PoPs for most of the period from late Wednesday into Friday until timing and placement of features can be hammered out better. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 625 CDT Fri Jun 16 2017 The main concern thru 6z is ongoing convection from west central Wisconsin, southwest toward the Minnesota/Iowa border near Albert Lea. Although most of the activity has been worked over in the past few hours, there still remains enough instability for areas south of KMKT - KEAU for a few hours of convection before most die off this evening. Otherwise, VFR conditions will prevail overnight with some fog possible in low lying areas, especially in south central Minnesota where precipitation was heaviest. Tomorrow will start dry until 15-18z as a storm system moves eastward across the Northern Plains. SHRA with embedded TSRA will likely develop in western Minnesota and spread eastward during the afternoon. Timing and areal extent remains questionable, so just introduced SHRA with VCTS. KMSP... Main convection will stay east/southeast of KMSP this evening. More SHRA and thunderstorms will occur in the area Saturday afternoon, into the early evening. Coverage remains questionable so will keep things simple with SHRA/VCTS. Some lower cigs will be possible toward the end of the taf period. /OUTLOOK FOR KMSP/ Sun...VFR. Chc -SHRA. Wind NW 10-15 kts. Mon/Tue...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM... AVIATION...JLT
Hazardous weather outlook, Jun 16, 12:10 PM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 1210 PM CDT Fri Jun 16 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1210 PM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this afternoon and early evening across southern Minnesota into western Wisconsin. There is a slight risk of severe thunderstorms south of a line from Fairmont to Eau Claire with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms are expected Saturday through Saturday evening. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and early evening. Borghoff
In the hours before
Special weather statement, Jun 16, 3:06 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT FRI JUN 16 2017
MNZ091-162030-
Martin-
306 PM CDT FRI JUN 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY...
At 306 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Trimont to near Okamanpedan State
Park. Movement was northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
These storms will be near...
Trimont and Iowa Lake around 320 PM CDT.
Fairmont around 330 PM CDT.
Other locations impacted by these storms include Fairmont Airport,
East Chain, Wilbert and Foxlake.
This includes Interstate 90 between mile markers 83 and 103.
LAT...LON 4350 9466 4368 9486 4379 9486 4385 9475
4384 9462 4352 9424 4350 9425
TIME...MOT...LOC 2006Z 235DEG 16KT 4373 9480 4350 9454
BORGHOFFLocal storm report, Jun 16, 4:39 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
439 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG 4 W AMBOY 43.89N 94.24W
06/16/2017 BLUE EARTH MN TRAINED SPOTTER
TREES DOWN.
&&
AMKSpecial weather statement, Jun 16, 6:59 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 659 PM CDT FRI JUN 16 2017 WIZ028-170045- Eau Claire- 659 PM CDT FRI JUN 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAU CLAIRE COUNTY... At 658 PM CDT, a strong thunderstorm was located near Northfield, or 11 miles northeast of Whitehall, moving northeast at 35 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Fairchild. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4460 9120 4473 9093 4460 9092 TIME...MOT...LOC 2358Z 246DEG 32KT 4449 9116 JLT
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:06 PM CDT | Special Weather Statement | MPX | Martin | 24 min |
| Jun 16, 3:21 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin, Watonwan | 39 min |
| Jun 16, 3:48 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault | 42 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.